|Soy Milk vs ARVs
Jan 30, 2014
Hi, I have just started taking ARVs, less than 2 weeks and have somewhat adjusted. I do workout and started crossing out protein/gainer supplement intake for muscle building and take Soy Milk instead. Is that okay and if ever, can I just add a small scoop protein/gainer on my soy milk to help with muscle recovery? I have read with my meds to stay clear of creatinine and watch my triglyceride. My supplement does not contain creatine but has medium chain triglyceride. ARVs I'm taking Efavirenz, Lamivudine and Tenofovir. Please help.
| Response from Mr. Vergel
I am not sure if you are a man or a woman.
If you are a man, I would say that I have strong biases against soy milk or any soy products. There are published references on how soy can increase estradiol. Estradiol is a female hormone that men need in small quantities for bone health, cognitive function and sex drive. It actually is made from the aromatization of testosterone in liver and fat cells. But too much estradiol can cause sexual dysfunction, decreased testosterone and possibly increased fat and cardiovascular risks. If you are lactose intolerant and need to drink something that tastes like milk, almond milk is best. But be careful not to drink the high sugar kind since high sugar consumption can increase triglycerides.
The effect of soy on estradiol concerns me even more in patients taking Efavirenz. There are at least 2 reports of HIV+ men who developed gynecomastia due to increased estradiol caused by Efavirenz. Luckily, this is rare in most men taking Efavirenz (Atripla or Sustiva).Efavirenz may cause gynecomastia
More on soy and muscle building/exercise here:Soy blunts the effects of testosterone after exercise
Whey protein supplements are OK and have been found not to interfere with HIV drug absorption or our hormones.
I am glad that you are being cautious about creatine supplements. Creatine is probably the only supplement that has been proven in several studies to increase body cell mass and strength, but it can load up the kidneys and may add to the kidney dysfunction that tenofovir can cause in a small subset of patients. Low doses under 10 grams per day (avd. 5 grams) have been safe on the kidneys, however.
I hope this helps! Feel free to ask me any related questions soon.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Fever After Performing Oral Sex Worried I Have HIV
- Penis Discharge After Licking Genital Worried I Have HIV
- Testicular Pain After Anal Sex With Condom Does It Mean I Have HIV
- Tingling Lips After French Kissing Worried I Have HIV
- Vaginal Discharge After Swallowing Cum Worried I Have HIV
- White Discharge After Nipple Biting Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.